Colorado, 2008

Damaging Wind in Colorado, July 14, 2008

July 14, 2008 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm producing very strong winds, flipped over a section of irrigation pivot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm producing very strong winds, flipped over a section of irrigation pivot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 14, 1:55 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON JUL 14 2008

.SHORT TERM...A LIMITED TAP INTO THE MONSOON MOISTURE TODAY WITH
ACTIVITY RATHER SPARSE SO FAR IN THE MOUNTAINS.  A FEW STORMS HAVE
DEVELOPED SOUTHERN PORTION IN AND AROUND PARK COUNTY.  MAIN FOCUS
TODAY HAS BEEN THE LEE TROUGH BOUNDARY ON THE FAR EASTERN PLAINS. A
FEW STORMS BEGAN RATHER EARLY ON THIS BOUNDARY WITH THE HOT
TEMPERATURES TODAY BUT THE DEWPOINTS ON THE EAST SIDE OF THIS
BOUNDARY HAVE DRIED INTO THE 30S LIMITING THE DEVELOPMENT.  A LITTLE
HIGHER MOISTURE APPEARS TO BE LURKING OVER THE EXTREME NORTHEAST
WITH A NEW STORM IN LOGAN COUNTY.  BASICALLY WILL COVER THE TROUGH
LINE ZONE WITH 20 PERCENT POPS THIS EVENING AND ISOLATED ELSEWHERE
ON THE PLAINS.  STILL COULD GET SOME GUSTY WINDS OUT OF ANY STORMS
AND MAY YET GET SOMETHING NEAR THE FRONT RANGE AS WE GET SOME ADDED
CONVERGENCE FROM LARGE SCALE OUTFLOW MOVING NORTHWESTWARD TOWARDS
DENVER AT THIS TIME.  TOMORROW LOOKS LIKE A REPEAT OF TODAY IN MANY
REGARDS.  APPEARS THERE WILL STILL BE ONLY LIMITED MONSOON MOISTURE
WITH THE BEST OF THIS SOUTH OF I-70 IN THE MOUNTAINS SO PLAYED THE
POPS THAT WAY IN THE HIGH COUNTRY.  ON THE PLAINS ANOTHER LEE TROUGH
BOUNDARY WILL BE IN PLACE BUT AGAIN ONLY LIMITED MOISTURE SO JUST
SLIGHTLY HIGHER CHANCE ALONG THIS BOUNDARY AND 10 PERCENT
ELSEWHERE.  GUSTY WINDS WILL AGAIN BE POSSIBLE WITH ANY STORMS.
HOPEFULLY MORE MOISTURE AS THE WEEK GOES ON.

.LONG TERM...RIDGING ALOFT GRADUALLY FLATTENS WITH TIME THROUGH MID
WEEK AND SHIFTS EAST OF COLORADO. OVERALL TREND IS FOR SLOWLY
INCREASING MSTR LVLS WITH HIGHEST PWS ACROSS THE EASTERN PLAINS AT
OVER AN INCH BY WED. TUE-WED TIME FRAMES...SHOWERS WILL AGAIN BE
MORE CONFINED ACROSS THE MTNS AND HIGHER TERRAIN OF THE PALMER
DIVIDE. APPEARS THE BEST DAY FOR STORMS WILL BE THURSDAY AS A WEAK
WAVE ALOFT MOVES ACROSS THE REGION. HAVE BUMPED POPS UPWARD TO
SCATTERED ON THURSDAY TO REFLECT THE HIGHER CHANCES. A BIT DRIER FOR
THE WEEKEND AS DRIER AIR MOVES IN FROM THE WEST.

&&

.AVIATION...AN ISOLATED STORM COULD COME NEAR ENOUGH TO PRODUCE SOME
GUSTY OUTFLOW WINDS THIS EVENING.  ALSO WATCHING A LARGER SCALE
OUTFLOW BOUNDARY MOVING TO THE NW FROM THE WEAK ACTIVITY OVER THE
PALMER DIVIDE.  OTHERWISE GRADUAL TRANSITION OVERNIGHT TO DRAINAGE
FLOW.  SIMILAR SET UP TOMORROW WITH SOME MONSOON MID LEVEL MOISTURE
AND A LEE TROUGH BOUNDARY FARTHER OUT ON THE EASTERN PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SZOKE/SWE
Hazardous weather outlook, Jul 14, 10:09 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MDT MON JUL 14 2008

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE MONSOON MOISTURE THAT HAS BEEN LURKING OVER THE
SOUTHWEST WILL BE MAKING IT INTO THE AREA THIS AFTERNOON AND
TONIGHT.  IT WILL STILL BE LIMITED AT THIS POINT BUT SHOULD BE
ENOUGH FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN
THE MOUNTAINS AND FOOTHILLS.  LOWER LEVELS REMAIN DRY SO NOT MUCH
RAIN IS EXPECTED EXCEPT PERHAPS SOUTH OF INTERSTATE 70...BUT THERE
COULD BE GUSTY WINDS WITH ANY STORMS THAT DEVELOP.  ON THE PLAINS A
LEE TROUGH IS SETTING UP OVER THE FAR EASTERN PLAINS FROM NEAR LIMON
TO AKRON THEN NORTHEASTWARD.  THIS BOUNDARY WILL BE A FOCUS FOR
SOME STORMS TO FORM LATE IN THE AFTERNOON INTO THE EVENING HOURS AS
MORE LOW LEVEL MOISTURE CONTINUES TO WORK NORTHWARD TO THE EAST OF
THE BOUNDARY.  STORMS ALONG THIS BOUNDARY HAVE THE BEST CHANCE OF
PRODUCING SOME RAINFALL AND POSSIBLY SOME HAIL ALONG WITH GUSTY
OUTFLOW WINDS...WITH THE BEST CHANCE IN SEDGWICK AND PHILLIPS
COUNTIES.  ANY STORMS THAT DEVELOP ON THE REMAINDER OF THE PLAINS
SHOULD PRODUCE MAINLY GUSTY WINDS WITH NOT MUCH RAIN WITH HOT
TEMPERATURES AND HAZY AND SMOKY SKIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THE BEST CHANCE FOR SHOWERS WILL BE ON
THURSDAY AND FRIDAY...THEN DRYING AGAIN BY SATURDAY. TEMPERATURES
THROUGH THE PERIOD WILL BE SLIGHTLY ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR TODAY OR
TONIGHT.

SZOKE/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 14, 2:50 PM MST
Where
Sedgwick County, 6.66 mi SE of Julesburg
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.920, -102.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124908.